Washington, 2008

High Wind in Washington, December 26 to 27, 2008

December 26 to 27, 2008 · NWS PQR · 1 event in 1 county or zone

A strong Pacific winter storm system brought high winds to the coastal region southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific winter storm system brought high winds to the coastal region southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 26, 8:20 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 8:20 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
820 PM PST FRI DEC 26 2008

.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST
TONIGHT AND EARLY SATURDAY WITH WINDY CONDITIONS NEAR THE COAST...
INCREASING RAIN AND RISING SNOW LEVELS...BUT STILL HEAVY SNOW IN THE
CASCADES. THE ASSOCIATED STRONG COLD FRONT WILL SAG INTO NORTHWEST
OREGON SATURDAY...THEN ANOTHER WARM FRONT WILL PUSH ONSHORE SATURDAY
NIGHT WITH MORE RAIN AND COASTAL WIND...WITH THE COLD FRONT MOVING
THROUGH ON SUNDAY. RAIN COULD BE HEAVY AT TIMES ESPECIALLY ALONG THE
COAST AND IN THE MOUNTAINS INTO SUNDAY. THE ASSOCIATED COLD UPPER
TROUGH WILL MOVE INTO AREA SUNDAY NIGHT AND CONTINUE ON MONDAY. WEAK
HIGH PRESSURE WILL BUILD INTO AREA LATER MONDAY NIGHT AND CONTINUE ON
TUESDAY. THE NEXT SYSTEM MOVES INTO THE AREA TUESDAY NIGHT AND
WEDNESDAY.
&&

.SHORT TERM...THE FIRST PART OF THE WARM FRONT MOVED INTO OUR
FORECAST AREA EARLY THIS AFTERNOON AND BEGAN THE WARMING PROCESS OVER
OUR AREA. PRECIPITATION WAS ON THE LIGHTER SIDE AS IT MOVED EAST OF
THE CASCADES. ANOTHER BAND WAS MOVING THROUGH THIS EVENING...AND THE
CHARACTER OF THE RADAR ECHOES IS SHOWING MORE WARMING WITH IT.
SATELLITE IMAGERY IS SHOWING COOLING CLOUD TOPS BETWEEN THE COAST AND
130W WHICH IS PROBABLY THE MAIN WARM FRONT AND SHOULD SEE THE
PRECIPITATION INCREASE AS IT COMES IN AFTER MIDNIGHT. ALL IN ALL...
THE MODELS LOOK GOOD WITH INCREASING PRECIPITATION OVER THE AREA
TONIGHT AND SATURDAY MORNING...WHICH COULD BE HEAVY AT TIMES IN THE
MOUNTAINS AND ALONG THE COAST.

AFTER THE WARM FRONT MOVES THROUGH EARLY SATURDAY...THE ASSOCIATED
COLD FRONT SAGS INTO FAR NORTHWEST OREGON...AND AT LEAST PARTS OF OUR
AREA MIGHT SEE PRECIPITATION THEN LET UP. HOWEVER...THERE IS ANOTHER
UPSTREAM WAVE NOW OUT NEAR 45N/155W THAT SPREADS A WARM FRONT ONSHORE
INTO NORTHWEST OREGON SUNDAY NIGHT...FOLLOWED BY THE COLD FRONT
MOVING THROUGH SUNDAY. THIS WILL BE ANOTHER GOOD RAIN PRODUCER. AS A
RESULT OF ALL OF THIS AND WITH GUIDANCE FROM THE RFC...DECIDED TO
ISSUE A FLOOD WATCH FOR OUR AREA. A HANDFUL OF RIVERS COULD GET CLOSE
TO FLOOD STAGE...IN ADDITION TO THE URBAN AND SMALL STREAM FLOODING
THAT IS LIKELY FROM THE MELTING SNOW.

WILL KEEP THE HIGH WIND WARNING FOR THE COASTAL HEADLANDS FOR
TONIGHT. HAD ONE GUST NEAR 60 MPH AT CLATSOP SPIT EARLIER. THIS WILL
BE A MARGINAL HEADLAND EVENT OVERNIGHT UNTIL THE WARM FRONT MOVES
THROUGH. THERE IS ANOTHER CHANCE OF HIGH WIND SUNDAY NIGHT AS THE
NEXT WAVE MOVES THROUGH...THIS TIME ONLY ON THE OREGON COAST.

WILL CONTINUE THE WINTER STORM WARNING FOR THE GORGE...UPPER HOOD
RIVER VALLEY...AND THE CASCADES. IT IS SNOWING IN HOOD RIVER...AND IT
WILL TAKE UNTIL SATURDAY MORNING AT THE EARLIEST TO MIX OUT. THIS IS
LIKELY ALSO AFFECTING THE UPPER HOOD RIVER VALLEY AS WELL AS
CASCADES. SNOW LEVELS WILL RISE OVERNIGHT TO AROUND 5000 FEET LATE
TONIGHT AND SATURDAY...THEN STAY NEAR THAT LEVEL SATURDAY...THEN FALL
BACK NEAR THE PASSES THROUGH SUNDAY.

THE PRECIPITATION TURNS BACK TO SHOWERS LATER SUNDAY AND CONTINUE
THROUGH MONDAY AS ANOTHER DISTURBANCE MOVES THROUGH LATE SUNDAY NIGHT
AND MONDAY. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
WILL SEE A BIT OF A BREAK BETWEEN SYSTEMS ON MONDAY NIGHT AND TUESDAY
HOWEVER STRONG...MOIST ONSHORE FLOW WILL CONTINUE TO PUSH SHOWERS
ACROSS THE FORECAST AREA. MODELS DIVERGE IN HOW THEY HANDLE THE
EVOLUTION OF THE TUE NIGHT/WED FORECAST. THE EUROPEAN BRINGS IN A
STRONGER...MORE CONSOLIDATED SYSTEM INTO SOUTHERN VANCOUVER ISLAND ON
TUE NIGHT. THE GFS...AND CANADIAN TO SOME EXTENT...TAKE ONE WEAK
SYSTEM INTO NORTHERN WASHINGTON AND ANOTHER ONE INTO SOUTHERN OREGON
ON TUE NIGHT. THEN ON WED EVENING THEY BRING A STRONGER STORM INTO
SOUTHERN VANCOUVER ISLAND. STAYED WITH THE EUROPEAN FOR THE MOST PART
THROUGH THE EARLY PART OF THE EXTENDED...KEEPING CHANCE/LIKELY POPS
FOR TUE NIGHT AND WED. BEYOND WED...KEPT WITH PREVIOUS THINKING IN
KEEPING LIKELY POPS ALL AREAS FOR FREQUENT RAIN/SHOWERS THROUGHOUT
THE EXTENDED.  DALTON
&&

.AVIATION...A WARM FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT AND
EARLY SAT MORNING. MVFR CONDITIONS WILL LIKELY CONTINUE INTO SAT
AFTERNOON BOTH ALONG THE COAST AND ACROSS THE INTERIOR. GUSTY SOUTH
WINDS WILL CONTINUE UNTIL MIDDAY SAT.

KPDX AND APPROACHES...EXPECT MVFR CONDITIONS TO PREVAIL THROUGH AT
LEAST 18Z SAT...WITH LOCAL IFR CEILINGS ALONG WESTERN APPROACHES
UNTIL 16Z.
&&

.MARINE...GALE WARNING STILL IN EFFECT THROUGH TONIGHT. SEAS WILL
REMAIN ABOVE 10 FEET FOR SEVERAL DAYS...BUT AM NOT ANTICIPATING ANY
20 FOOT OR GREATER SEAS IN THE NEAR FUTURE. MAIN CONCERN IN THE 3 TO
7 DAY PERIOD WILL BE THE POTENTIAL FOR MORE GALES.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING ALL WATERS THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
          THROUGH SAT EVENING.
        HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COASTS
          TONIGHT.
        WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
          AND UPPER HOOD RIVER VALLEY THROUGH TONIGHT.
        WINTER STORM WATCH FOR THE S WA AND NORTH AND CENTRAL OREGON
          CASCADES THROUGH SUNDAY.
        FLOOD WATCH FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON
          THROUGH MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 26, 6:28 AM PST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
628 AM PST FRI DEC 26 2008

ORZ009-011-013-WAZ019-023-271430-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM PST SATURDAY FOR THE COLUMBIA RIVER GORGE...

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 PM PST SUNDAY FOR THE NORTHERN OREGON CASCADES...THE OREGON
CASCADES IN LANE COUNTY AND THE SOUTH WASHINGTON CASCADES

POSSIBLE FLOODING BEGINNING TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING IN EFFECT FROM 2 PM UNTIL 4 PM PST SUNDAY
FOR THE NORTHERN OREGON CASCADES...THE OREGON CASCADES IN LANE
COUNTY AND THE SOUTH WASHINGTON CASCADES

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-010-012-014-WAZ020-022-039-040-271430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

POSSIBLE FLOODING TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-271430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
PST SATURDAY FOR THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH
WASHINGTON COAST. POSSIBLE FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-271430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...GALE WARNING IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH
LATE TONIGHT...

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SIGNIFICANT WEATHER EXPECTED

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 26, 11:30 PM PST to December 27, 4:30 AM PST
Where
South Coast forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
County Official

High wind gusts of 54 knots (62 mph) occurred on the southwest Washington Coast.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144087.